Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 148, NWS La Crosse, WI

July 6, 2017La Crosse County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 6, 2017, 7:46 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 7:46 PM CDT (00:46 UTC)
Expired
Jul 6, 2017, 8:30 PM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 34 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:48 PM CDTHAIL 1.53 Nw Trempealeau, WI
Jul 6, 7:48 PM CDTHAIL 2.5Centerville, WIBROADCAST MEDIA VIA SOCIAL MEDIA.
Jul 6, 7:53 PM CDTHAIL 2Trempealeau, WIBROADCAST MEDIA VIA SOCIAL MEDIA.
Jul 6, 7:53 PM CDTHAIL 31 Ne Trempealeau, WITRAINED SPOTTER REPORTS THREE AND A HALF INCH SIZE HAIL AT TRAILER PARK IN TREMPEALEAU AND BROKEN WINDOWS.
Jul 6, 7:53 PM CDTHAIL 31 Nne Trempealeau, WITRAINED SPOTTER REPORTS THREE AND A HALF INCH SIZE HAIL AT TRAILER PARK IN TREMPEALEAU AND BROKEN WINDOWS.
Jul 6, 8:14 PM CDTHAIL 2.75Trempealeau, WIREPORTED IN THE CITY OF TREMPEALEAU.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

295 
WUUS53 KARX 070046
SVRARX
WIC063-121-070130-
/O.NEW.KARX.SV.W.0148.170707T0046Z-170707T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
746 PM CDT THU JUL 6 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern La Crosse County in west central Wisconsin...
  Southern Trempealeau County in west central Wisconsin...

* Until 830 PM CDT

* At 746 PM CDT, a severe thunderstorm was located over Trempealeau,
  or 10 miles east of Winona, moving southeast at 20 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* This severe thunderstorm will be near...
  Galesville around 755 PM CDT. 
  Brice Prairie around 810 PM CDT. 
  Holmen around 825 PM CDT. 

Other locations impacted by this severe thunderstorm include Camp
Decorah, Perrot State Park, Stevenstown, Council Bay and New
Amsterdam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4405 9156 4409 9154 4410 9154 4411 9155
      4413 9155 4417 9151 4406 9112 4390 9129
      4396 9140 4400 9144 4402 9152 4405 9157
TIME...MOT...LOC 0046Z 300DEG 17KT 4403 9144 

HAIL...1.75IN
WIND...<50MPH
 
$$

Lawrence
2 follow-up statements
954 
WWUS53 KARX 070102
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
802 PM CDT THU JUL 6 2017

WIC063-121-070130-
/O.CON.KARX.SV.W.0148.000000T0000Z-170707T0130Z/
La Crosse WI-Trempealeau WI-
802 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN LA CROSSE AND SOUTH CENTRAL TREMPEALEAU COUNTIES...

At 801 PM CDT, a severe thunderstorm was located near Trempealeau, or
11 miles north of La Crescent, moving southeast at 20 mph.

HAZARD...Two inch hail. 

SOURCE...Trained weather spotters. Two inch hail has been reported 
         in Centerville, with golf ball hail occurring right now in 
         Trempealeau.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe storm will be near...
  Brice Prairie around 810 PM CDT. 
  Holmen around 825 PM CDT. 

Other locations impacted by this severe thunderstorm include Camp
Decorah, Perrot State Park, Council Bay, New Amsterdam and Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4413 9145 4403 9115 4390 9129 4396 9140
      4400 9144 4402 9152
TIME...MOT...LOC 0101Z 300DEG 17KT 4399 9135 

HAIL...2.00IN
WIND...<50MPH
 
$$

Lawrence
410 
WWUS53 KARX 070118
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
818 PM CDT THU JUL 6 2017

WIC063-121-070130-
/O.CON.KARX.SV.W.0148.000000T0000Z-170707T0130Z/
La Crosse WI-Trempealeau WI-
818 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN LA CROSSE AND SOUTH CENTRAL TREMPEALEAU COUNTIES...

At 817 PM CDT, a severe thunderstorm was located from Trempealeau to 
near Holmen, or 8 miles north of La Crescent, moving southeast at 20 
mph.

HAZARD...Tennis ball size hail. 

SOURCE...Trained weather spotters. Hail from golf ball up to 
         baseball sized hail has been reported from this storm.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Holmen, Trempealeau, Galesville, Brice Prairie, Camp Decorah, Midway,
Council Bay, New Amsterdam, Lock And Dam 6 and Stevenstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

&&

LAT...LON 4403 9115 4390 9129 4396 9140 4400 9144
      4410 9135
TIME...MOT...LOC 0117Z 300DEG 17KT 4395 9126 

HAIL...2.50IN
WIND...<50MPH
 
$$

Lawrence

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 6, 6:30 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 240 PM CDT Thu Jul 6 2017

Forecast focus continues to be on thunderstorm potential late
this afternoon/evening.

There is still quite a bit of uncertainty regarding convective
initiation/evolution late this afternoon and this evening.
Overnight/early morning convection has helped generate another
weak mid-level shortwave that has since moved east of the area.
Meanwhile, a synoptic cold front associated with a shortwave
trough passing to the north over Canada has been approaching from
Minnesota.

A few questions still remain on the convective initiation this
afternoon. Large scale forcing is weak, with the main upper
shortwave displaced north, although a weaker wave could provide
modest support by late afternoon. Some mid-level height falls do
arrive this evening, too. Boundary layer convergence appears
unimpressive along the front with relatively light flow. However,
convection could also get a boost from any old outflow boundaries
across central Wisconsin. With the overall weak forcing, models
show a range of solutions regarding the location and areal extent
of convection. This is likely, in part, due to the variability in
available boundary layer moisture/capping and weak forcing.
Overall, though, confidence remains highest in at least scattered
thunderstorm development late this afternoon/evening across
central Wisconsin with slightly better upper forcing along with
the synoptic/outflow boundaries providing some low-level
convergence. The degree of convective development is more
uncertain farther south and west, with overall confidence lowering
in these areas. With the weak forcing and the front still to the
northwest into the late afternoon, in the absence of any outflow
boundary related development, would not be surprised to see
convection a little slower to develop towards early evening.

That said, the convective environment will be favorable for severe
storms with MLCAPE in the 1500-2500 J/kg range along with 25-40
kts of deep layer shear. Although shear is not terribly high, it
may be enough for a few supercells to start if storms form before
a messier/linear storm mode ensues, dependent on storm coverage.
Large hail and damaging winds will be the primary threats,
although will have to watch rainfall if any mesoscale boundaries
help trigger repeated storms over a particular area, especially
across central Wisconsin, where a few areas received over 2 inches
of rain yesterday. Expect the storms to largely exit the region
by late in the evening behind the frontal passage.

Cooler and less humid air will filter across the region on Friday
behind the front. A shortwave trough dropping south during the
afternoon could result in a few afternoon showers/storms, especially
over western Wisconsin. With the drier airmass, instability will be
much lower, but the combination of up to 1000 J/kg MLCAPE and 40 kts
of deep layer shear, a few strong storms could develop during peak
heating, especially across central Wisconsin. Highs will be in the
70s to low 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 240 PM CDT Thu Jul 6 2017

Northwest flow will persist through the period with the mean
longwave ridge position expected to gradually translate from the
Rockies this weekend towards the plains later next week. For the
weekend, high pressure at the surface on Saturday should lead to
mainly dry day. Some model solutions have tried to develop a few
storms later in the day and evening across northeast Iowa with
some weak warm/moist advection.

Otherwise, for Sunday and into next week, deterministic model
guidance indicates the potential for several upper level waves to
impact the area. Timing of these systems and associated
thunderstorm chances remain tough to pin down. There is a general
consensus, though, of one such wave bringing increased chances
for showers/storms later Sunday or Monday with lower confidence in timing
these disturbances through the middle of next week. Temps look to
remain close to seasonal averages through much of this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 630 PM CDT Thu Jul 6 2017

A cold front continues to makes its approach, with a few isolated
showers and thunderstorms trying to develop north of I-90 at the
moment ahead of that feature. There remains a very small risk that
a rogue shower or storm could impact LSE or RST through late
evening, though confidence has increased that in all likelihood
those spots will remain dry, with VFR conditions expected right on
through Friday afternoon as drier air works in behind the front,
though with some diurnal cumulus development expected on Friday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
Hazardous weather outlook, Jul 6, 2:30 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
230 PM CDT Thu Jul 6 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
230 PM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Rest of This Afternoon and Tonight

Scattered severe storms are possible this evening between 6 PM
and 11 PM. The highest threat for severe weather looks to be
across portions of central Wisconsin, mainly along and east of
Interstate 94. Damaging winds, large hail and locally heavy
rainfall are the primary threats. Isolated hail greater than 2
inches in diameter is possible. Over central Wisconsin, an
isolated tornado cannot be ruled out, however, the tornado threat
appears low at this time.

In addition, heat indices will reach into the 95 to 100 range
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic thunderstorm chances through the weekend
into early next week. However, it remains too early to discern
any severe threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 PM and 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Special weather statement, Jul 6, 6:36 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
636 PM CDT THU JUL 6 2017

MNZ079-088-WIZ032-033-070000-
Wabasha-Winona-Buffalo-Trempealeau-
636 PM CDT THU JUL 6 2017

...A STRONG THUNDERSTORM WILL IMPACT PARTS OF WINONA...
WABASHA...SOUTHEASTERN BUFFALO...AND WESTERN TREMPEALEAU COUNTIES...

At 635 PM CDT, a strong thunderstorm was located over Buffalo City,
or 9 miles southeast of Alma, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winona, Arcadia, Alma, Buffalo, Buffalo City, Fountain City, Dodge,
Waumandee, Cochrane, West Newton, Minneiska, Pioneer Campground,
Merrick State Park, Cream, Highway 88 And County O, Weaver, Highway
95 And County G, Highway 95 And County C, Herold and Highways 37 And
35.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4422 9198 4435 9193 4426 9148 4405 9157
TIME...MOT...LOC 2335Z 294DEG 22KT 4422 9182

Lawrence
Local storm report, Jul 6, 6:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             COCHRANE                44.23N 91.84W
07/06/2017  M1.75 INCH       BUFFALO            WI   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL NEAR THE
            CITY OF COCHRANE

&&

DTJ
Local storm report, Jul 6, 7:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
716 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             FOUNTAIN CITY           44.12N 91.70W
07/06/2017  E0.75 INCH       BUFFALO            WI   TRAINED SPOTTER

&&
Special weather statement, Jul 6, 7:20 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
720 PM CDT THU JUL 6 2017

WIZ043-044-070045-
Juneau-Adams-
720 PM CDT THU JUL 6 2017

...STRONG THUNDERSTORM IMPACTING NORTHERN JUNEAU AND ADAMS
COUNTIES...

At 719 PM CDT, a strong thunderstorm was located 9 miles south of
New Rome, or 9 miles north of Friendship, moving east at 20 mph.

Winds in excess of 30 mph and nickel size hail are expected with
this storm. Dime sized hail has been reported near Monroe Center
recently.

Locations impacted include...
Strongs Prairie, Big Flats, Colburn, Highways 13 And 21, County Roads
G And O, County Roads G And M, County Roads C And G, The Leola Marsh
Wildlife Area, Cottonville, The Ship Rock Wayside, Lake Sherwood, The
Preston Cliffs, Arkdale, The Colburn Wildlife Area, County Roads O
And W, Monroe Center and Highway 21 And County G.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4407 9002 4421 9001 4420 8960 4393 8960
TIME...MOT...LOC 0019Z 281DEG 15KT 4411 8988

Lawrence
Local storm report, Jul 6, 7:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 WNW DODGE             44.16N 91.63W
07/06/2017  E1.75 INCH       BUFFALO            WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED GOLF BALL SIZE
            HAIL.

&&
Local storm report, Jul 6, 7:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             BIG FLATS               44.12N 89.80W
07/06/2017  M0.88 INCH       ADAMS              WI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL NEAR THE TOWN
            OF BIG FLATS

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:20 PM CDTSpecial Weather StatementARXAdams25 min
Jul 6, 7:40 PM CDTSevere Thunderstorm WarningARXAdams50 min
Jul 6, 8:10 PM CDTSpecial Weather StatementARXMonroe50 min
Jul 6, 8:10 PM CDTSevere Thunderstorm WarningARXLa Crosse50 min
Jul 6, 8:18 PM CDTSpecial Weather StatementARXTaylor42 min
Jul 6, 8:27 PM CDTSevere Thunderstorm WarningARXAdams48 min
Jul 6, 8:51 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe39 min
Jul 6, 8:52 PM CDTSevere Thunderstorm WarningARXLa Crosse, Vernon29 min
Jul 6, 9:11 PM CDTAreal Flood AdvisoryARXAdams3 hr
Jul 6, 9:18 PM CDTSevere Thunderstorm WarningARXAdams, Juneau42 min
Jul 6, 10:19 PM CDTSpecial Weather StatementARXClark41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.